• Pharmacology
  • Allergy, Immunology, and ENT
  • Cardiology
  • Emergency Medicine
  • Endocrinology
  • Adolescent Medicine
  • Gastroenterology
  • Infectious Diseases
  • Neurology
  • OB/GYN
  • Practice Improvement
  • Gynecology
  • Respiratory
  • Dermatology
  • Mental, Behavioral and Development Health
  • Oncology
  • Rheumatology
  • Sexual Health
  • Pain

Codeine Can Pose Extra Risk During Breast-Feeding

Article

Codeine can present a threat to breast-fed infants, according to research published online Aug. 20 in Clinical Pharmacology & Therapeutics.

MONDAY, Aug. 25 (HealthDay News) -- Codeine can present a threat to breast-fed infants, according to research published online Aug. 20 in Clinical Pharmacology & Therapeutics.

Parvaz Madadi, of the University of Western Ontario in London, Ontario, Canada, and colleagues discuss a case of fatal opioid toxicity in a newborn breast-fed by a mother who was an ultrarapid metabolizer due to gene duplication, which can affect the efficacy of codeine. The authors analyzed outcomes from 72 mothers whose infants were exposed to codeine through breast-feeding.

Seventeen infants (24 percent) reportedly showed central nervous system depression, with a decrease in alertness, while their mothers used codeine, the researchers report. Mothers of these infants used a mean 59 percent greater dose of codeine than mothers of infants who didn't exhibit these effects, they report. Two mothers of symptomatic children were "CYP2D6 ultrarapid metabolizers" in combination with another applicable issue, having the UGT2B7*2/*2 genotype, the report indicates.

"Our study suggests that there may be a dose-response relationship between maternal codeine use and neonatal toxicity. Neonatal toxicity was reported with a daily maternal dose of codeine as low as 0.63 mg/kg. Mothers with CYP2D6 ultrarapid metabolizers, when combined with UGT2B7*2/*2, may have a high risk of neonatal opioid poisoning. Because of the gradual accumulation of morphine in breast-fed infants, it appears that neonatal risk may increase with prolonged maternal codeine use. If the mother needs codeine for long periods of time, it is advisable that the baby be periodically monitored by an experienced pediatrician," the authors conclude.

AbstractFull Text (subscription or payment may be required)

Copyright © 2008 ScoutNews, LLC. All rights reserved.

Related Videos
Venous thromboembolism, Heparin-induced thrombocytopenia, and direct oral anticoagulants | Image credit: Contemporary Pediatrics
Jessica Peck, DNP, APRN, CPNP-PC, CNE, CNL, FAANP, FAAN
Sally Humphrey, DNP, APRN, CPNP-PC | Image Credit: Contemporary Pediatrics
Ashley Gyura, DNP, CPNP-PC | Image Credit: Children's Minnesota
Congenital heart disease and associated genetic red flags
Traci Gonzales, MSN, APRN, CPNP-PC
Donna Hallas, PhD, CPNP, PPCNP-BC, PMHS, FAANP, FAAN
Scott Ceresnak, MD
© 2024 MJH Life Sciences

All rights reserved.